Life with colitis is a rollercoaster
Colitis wasn’t even supposed to be a subject of this blog, yet it’s become the topic about which I’ve posted most often and is a factor in why I’ve not posted more often on any other subject. I first wrote about it in January when I was fighting cold after cold due to the crappy immune system that is a price I pay for the benefits of my medication. I was also due for my annual check up with my gastroenterologist, which, I assumed would be the usual 10 minutes that boil down to “How are you?”, “Yes I’m fine, thanks”, “I’ll see you in a year then”. For good reasons, my consultant suggested I reduce the dose of my medicine a little, and I agreed. Oh how I wish I had a time machine to jump back to that appointment but with the benefit of hindsight. (The posts about what happened next are http://wp.me/pKSly-j and http://wp.me/pKSly-v).
Anyway, my last colitis-related post was written during a high point of the first few months of this year. I’d increased my medicine to its original dose, taken some time off work, slept a lot and did little else. The result was that I was feeling as close to ‘normal’ as I ever feel, and I was pretty convinced my colitis had retreated back into its cave. I didn’t by any stretch of my imagination imagine I was back in remission, but I did think things would tick along for a while at the same pace and that remission would eventually be declared.
Sadly, it was not to be. I quickly started to feel tired again. My joints began to ache. After a weekend of housework (nothing too strenuous), my hands were so swollen and puffy that I couldn’t grip anything properly. I couldn’t even cross my fingers to hope that this wouldn’t last long. Worst of all for me, my brain started to seize up again and I was starting to struggle with work again. I battled on for a week or so, desperately trying to deny that I had a problem, because I knew that steroids were the next step. I know I’ve mentioned this before, but I hate steroids.
About a month ago, it all got too much again. Ant was colouring my hair and unintentionally said something that upset me. It was nothing major but it was enough. As I sat on the kitchen chair with a curtain of hair draped across my face ready for the henna paste to be applied, tears streamed down my face. Once the dyeing session was over and my hair was wrapped up in cling film (so attractive!), I ended up in the bathroom sobbing, instead of watching the F1 as planned. Ant thought I was having a ‘colitis moment’ and, for a while, didn’t realise the state I was in. He eventually coerced me out of the bathroom, and, after a lot of tears, tissues and talking, he persuaded me to make an appointment to see our GP.
I was determined not to break down at the surgery, and I did very well until I was sat in front of the doctor, at which point the floodgates opened. She looked somewhat bewildered as she handed over a tissue and listened to me babbling. She understood my reluctance to take the steroids but persuaded me to take a short course that could be rapidly tapered down (you can’t just stop taking high-dose steroid tablets – their presence reduces the body’s production of its own vital steroids, so you have to reduce the dose slowly to give the body time to start making them for itself again). I took 6 tablets of 5 mg prednisolone a day for 6 days and then reduced the dose by 1 tablet every 3 days. In total I had to take them for three weeks. (I’ve also been taking aloe vera juice and probiotics, which are reputed to help, as well as being a bit more strict with my incredibly unhealthy low-fibre diet.)
As expected, I felt great while I was taking the steroids. I had lots of energy and felt like doing stuff I hadn’t had any interest in for weeks. I was cooking, reading, tidying the house and doing some family history, and I started to say yes to offers of work again. But it’s a bit like being drunk or taking antidepressants: you feel wonderful, but in your heart you know that it’s not real. The first few days I was positively buzzing. I couldn’t sleep. When I did get to sleep, I woke early and even got out of bed early (very unlike me!). One night I considered booting up my PC and doing some work at 2am. My appetite increased rapidly, approaching that of a small horse, and I have, inevitably, put weight on as a result: about 11 lb [corrected from 17 lb due to brain not working properly] in three weeks. It looks like I may be adding another size to my wardrobe, which has as many sizes as a good high street store. I’ve developed steroid skin, particularly on my hands and face, where it’s dry, papery, shiny and red. My face has also puffed up, giving me the characteristic side effect known as ‘moon face’. I feel horrible about myself – and I certainly don’t see me when I look in the mirror.
All of those side effects – and more – are almost worth it when you’re feeling better, but there’s always a risk that your immune system will kick in again and the disease will have a resurgence when the prednisolone is stopped. So, despite feeling better and looking forward to stopping the steroids, I was also fearful that the disease might re-flare after that last dose. And it has. I took my last tablet on Monday. I went to London for a meeting on Tuesday and hoped that the tiredness that followed the day after was just the result of the long day (12 hours from leaving home to getting back). It’s now Sunday and I’m feeling rubbish. I’ve struggled to get out of bed every day since Tuesday, despite generally sleeping well, my joints are starting to hurt and my bowel is playing up again. So now I have the side effects of steroids but none of the benefits, and I face the prospect of another course after I see my GP again tomorrow morning. I know I could be in a much worse position in many different ways, but I make no apology for the fact that, at the moment, I’m feeling a bit sorry for myself.